ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

The evolution of loop structures in flux rings within the solar convection zone

Choudhuri, Arnab Rai (1989) The evolution of loop structures in flux rings within the solar convection zone. In: Solar Physics, 123 (2). pp. 217-239.

[img] PDF
8.pdf - Published Version
Restricted to Registered users only

Download (1233Kb) | Request a copy
Official URL: http://www.springerlink.com/content/t31j0x6u011664...

Abstract

Choudhuri and Gilman (1987) considered certain implications of the hypothesis that the magnetic flux within the Sun is generated at the bottom of the convection zone and then rises through it. Taking flux rings symmetric around the rotation axis and using reasonable values of different parameters, they found that the Coriolis force deflects these flux rings into trajectories parallel to the rotation axis so that they emerge at rather high latitudes. This paper looks into the question of whether the action of the Coriolis force is subdued when the initial configuration of the flux ring has non-axisymmetries in the form of loop structures. The results depend dramatically on whether the flux ring with the loops lies completely within the convection zone or whether the lower parts of it are embedded in the stable layers underneath the convection zone. In the first case, the Coriolis force supresses the non-axisymmetric perturbations so that the flux ring tends to remain symmetric and the trajectories are very similar to those of Choudhuri and Gilman (1987). In the second case, however, the lower parts of the flux ring may remain anchored underneath the bottom of the convection zone, but the upper parts of the loops still tend to move parallel to the rotation axis and emerge at high latitudes. Thus the problem of the magnetic flux not being able to come out at the sunspot latitudes still persists after the non-axisymmetries in the flux rings are taken into account.

Item Type: Journal Article
Additional Information: Copyright for this article belongs to Springer.
Department/Centre: Division of Physical & Mathematical Sciences > Physics
Date Deposited: 19 Feb 2010 07:19
Last Modified: 19 Sep 2010 05:55
URI: http://eprints.iisc.ernet.in/id/eprint/25662

Actions (login required)

View Item View Item